Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 176, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2016, 4:43 PM CDT for Harvey County, Kansas. It was in force for 62 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2016, 4:43 PM CDT (21:43 UTC)
- Expired
- Jun 15, 2016, 5:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Harvey County, KS
The radar
The Wichita radar (KICT), 42 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 5:01 PM CDT | HAIL 1 | Halstead, KS | PUBLIC REPORT VIA PICTURE ON TWITTER OF QUARTER OR SLIGHTLY LARGER SIZED HAIL. |
| Jun 15, 5:09 PM CDT | HAIL 1.5 | Halstead, KS | PICTURE SENT VIA TWITTER OF PING PONG BALL SIZED HAIL. |
| Jun 15, 5:09 PM CDT | HAIL 2 | Halstead, KS | TWITTER PICTURE OF TWO INCH SIZED HAIL. TIME IS BASED ON OTHER REPORTS AND RADAR. |
| Jun 15, 5:40 PM CDT | HAIL 1 | Sedgwick, KS | |
| Jun 15, 5:42 PM CDT | HAIL 2.5 | Sedgwick, KS | FACEBOOK PICTURE OF 2.5 INCH SIZED HAIL. TIME IS BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 845 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1752 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
719
WUUS53 KICT 152143
SVRICT
KSC079-152245-
/O.NEW.KICT.SV.W.0176.160615T2143Z-160615T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
443 PM CDT WED JUN 15 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 545 PM CDT
* AT 443 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HALSTEAD...
MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NEWTON...HESSTON...HALSTEAD...NORTH NEWTON...SEDGWICK...BURRTON AND
NEWTON AIRPORT.
THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 27 AND 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3792 9763 3804 9768 3817 9757 3817 9749
3804 9720 3791 9743
TIME...MOT...LOC 2143Z 236DEG 11KT 3800 9751
HAIL...0.88IN
WIND...60MPH
$$
CARUSO2 follow-up statements
410
WWUS53 KICT 152149
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
449 PM CDT WED JUN 15 2016
KSC079-152245-
/O.CON.KICT.SV.W.0176.000000T0000Z-160615T2245Z/
HARVEY KS-
449 PM CDT WED JUN 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CENTRAL HARVEY COUNTY...
AT 448 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HALSTEAD...
MOVING NORTHEAST AT 15 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
NEWTON...HESSTON...HALSTEAD...NORTH NEWTON...
SEDGWICK AND NEWTON AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3792 9760 3799 9756 3804 9768 3817 9757
3817 9749 3804 9720 3791 9743
TIME...MOT...LOC 2148Z 226DEG 13KT 3803 9747
HAIL...1.00IN
WIND...70MPH
$$
MCGUIRE384
WWUS53 KICT 152212
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
512 PM CDT WED JUN 15 2016
KSC079-152245-
/O.CON.KICT.SV.W.0176.000000T0000Z-160615T2245Z/
HARVEY KS-
512 PM CDT WED JUN 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CENTRAL HARVEY COUNTY...
AT 512 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HALSTEAD...
MOVING NORTHEAST AT 5 MPH.
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
NEWTON...HESSTON...HALSTEAD...NORTH NEWTON...
SEDGWICK AND NEWTON AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3792 9760 3799 9756 3804 9768 3817 9757
3817 9749 3804 9720 3791 9743
TIME...MOT...LOC 2212Z 214DEG 6KT 3806 9746
HAIL...1.25IN
WIND...70MPH
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:24 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 15, 3:24 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Wichita KS 324 PM CDT WED JUN 15 2016 .SHORT TERM...(This evening through Saturday night) Issued at 324 PM CDT Wed Jun 15 2016 Excessive heat will linger through at least the weekend as a mid/upper ridge builds over the Central Conus and an excessive heat watch will be issued for much of the area from Friday through Sunday. With limited advection of low level moisture...the PBL should gradually begin to dry out...especially along and west of I- 35 so the higher heat indices are expected to remain along and east of I-35 through much of the period. Otherwise...a persistence-type forecast will be issued with little change anticipated from day-to- day. Warm mid-lvl temperatures should preclude more widespread deep moist convection although a rogue storm or two may develop through the period. .LONG TERM...(Sunday through Wednesday) Issued at 324 PM CDT Wed Jun 15 2016 Hot and dry weather conditions will linger through the beginning of the week. As we move toward the middle of the week we may see a brief break from the heat and the GFS/ECMWF both break down the mid/upper ridge driving a cold front south bisecting Kansas Tue/Wed. Maintained low probabilities for storms and trended temperatures down. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1248 PM CDT Wed Jun 15 2016 VFR conditions expected to prevail through the forecast valid period. Upper ridge will remain in place over the area with weak to modest southerly flow at the surface. Strong diurnal heating may result in isolated showers/storms during the late afternoon/evening with potential for downburst winds. However due to the isolated nature will omit from the terminals. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 76 101 75 100 / 10 10 10 10 Hutchinson 75 102 75 100 / 10 10 10 10 Newton 75 101 75 99 / 20 10 10 10 ElDorado 76 99 74 98 / 20 10 10 10 Winfield-KWLD 77 99 76 99 / 10 10 10 10 Russell 73 104 71 103 / 10 10 10 10 Great Bend 72 104 72 102 / 10 10 10 10 Salina 76 104 76 103 / 20 10 10 10 McPherson 74 103 75 100 / 20 10 10 10 Coffeyville 76 97 77 96 / 10 10 10 10 Chanute 76 96 77 96 / 20 10 10 10 Iola 76 96 77 96 / 10 10 10 10 Parsons-KPPF 77 97 77 96 / 10 10 10 10 && .ICT Watches/Warnings/Advisories... Heat Advisory until 7 AM CDT Friday for KSZ048>053-067>072-082- 083-091>096-098>100. Excessive Heat Watch from Friday morning through Sunday evening for KSZ049-051>053-068>072-083-092>096-098>100. Heat Advisory from 1 PM Thursday to 7 AM CDT Friday for KSZ033. && SHORT TERM...MWM LONG TERM...MWM AVIATION...KED
Hazardous weather outlook, Jun 15, 3:52 PM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 352 PM CDT WED JUN 15 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 352 PM CDT WED JUN 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT DANGEROUS HEAT INDICES OF 102 TO 107 DEGREES WILL PREVAIL ACROSS MUCH OF THE AREA THIS EARLY EVENING...WITH THE HIGHEST INDICES ALONG AND EAST OF A SALINA TO HUTCHINSON TO WICHITA LINE. REFER TO THE LATEST HEAT ADVISORY FOR MORE DETAILS. AN ISOLATED STRONG TO SEVERE THUNDERSTORM MAY DEVELOP LATE THIS AFTERNOON OR EARLY THIS EVENING. IF A THUNDERSTORM CAN DEVELOP, NICKEL SIZED HAIL AND DAMAGING DOWNBURST WIND GUSTS TO 70 MPH ARE POSSIBLE. THE SLOW MOVEMENT OF THE STORMS MAY ALSO LEAD TO LOCALIZED HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE DANGEROUS HEAT WILL CONTINUE ACROSS MUCH OF THE AREA INTO THE WEEKEND WITH HEAT INDICES FROM 105 TO 110 LIKELY...CHECK THE LATEST EXCESSIVE HEAT WATCH FOR MORE DETAILS. A COLD FRONT WILL APPROACH CENTRAL KANSAS LATE TUESDAY BRINGING INCREASING CHANCES FOR STORMS. SOME OF THE STORMS LATE TUESDAY MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Jun 15, 4:06 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 406 PM CDT WED JUN 15 2016 KSZ083-092-152145- SEDGWICK KS-SUMNER KS- 406 PM CDT WED JUN 15 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS... NORTHERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 445 PM CDT * AT 404 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF CONWAY SPRINGS... MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... WELLINGTON...CLEARWATER...BELLE PLAINE...CONWAY SPRINGS...VIOLA... MAYFIELD...RIVERDALE AND WELLINGTON AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3737 9777 3759 9752 3737 9718 3718 9753 TIME...MOT...LOC 2104Z 231DEG 17KT 3735 9752 CARUSO
Special weather statement, Jun 15, 4:25 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
425 PM CDT WED JUN 15 2016
KSZ050-152215-
RICE KS-
425 PM CDT WED JUN 15 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN RICE COUNTY IN CENTRAL KANSAS...
* UNTIL 515 PM CDT
* AT 422 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER LYONS...MOVING NORTHEAST AT 25
MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
LYONS...LITTLE RIVER...GENESEO AND FREDERICK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3852 9826 3852 9793 3842 9792 3826 9819
3838 9836
TIME...MOT...LOC 2122Z 224DEG 20KT 3838 9821
CARUSOSpecial weather statement, Jun 15, 4:29 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
429 PM CDT WED JUN 15 2016
KSZ083-152215-
SEDGWICK KS-
429 PM CDT WED JUN 15 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 515 PM CDT
* AT 428 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER WICHITA MID CONTINENT
AIRPORT... OR 6 MILES WEST OF DOWNTOWN WICHITA...MOVING NORTHEAST
AT 30 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
WICHITA...DERBY...HAYSVILLE...PARK CITY...VALLEY CENTER...
BEL AIRE...MULVANE...MAIZE...DOWNTOWN WICHITA...KECHI...
EASTBOROUGH...WEST WICHITA...MCCONNELL AIR FORCE BASE...
SOUTH WICHITA...NORTHEAST WICHITA...
WICHITA MID CONTINENT AIRPORT...EAST WICHITA...
JABARA AIRPORT AND OAKLAWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3759 9756 3785 9745 3781 9716 3764 9718
3748 9726 3748 9727
TIME...MOT...LOC 2128Z 213DEG 24KT 3766 9745
CARUSOLocal storm report, Jun 15, 4:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
440 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM TSTM WND GST HUTCHINSON AIRPORT 38.07N 97.87W
06/15/2016 M59 MPH RENO KS ASOS
&&
VJPThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 3:34 AM CDT | Heat Advisory | ICT | Butler, Chase, Ellsworth, Harper, Harvey, Kingman and 8 more | 42 hr |
| Jun 15, 3:07 PM CDT | Excessive Heat Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more | 37 hr |
| Jun 15, 4:06 PM CDT | Special Weather Statement | ICT | Sumner | 39 min |
| Jun 15, 4:19 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 24 min |
| Jun 15, 4:25 PM CDT | Special Weather Statement | ICT | Rice | 50 min |
| Jun 15, 4:29 PM CDT | Special Weather Statement | ICT | Sedgwick | 46 min |
| Jun 15, 4:33 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 57 min |
| Jun 15, 4:35 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno | 39 min |
| Jun 15, 4:37 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 68 min |
| Jun 15, 4:51 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 19 min |
| Jun 15, 4:59 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 61 min |
| Jun 15, 5:10 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 65 min |
| Jun 15, 5:17 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion | 41 min |
| Jun 15, 5:20 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 55 min |
| Jun 15, 5:38 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 52 min |
| Jun 15, 5:45 PM CDT | Areal Flood Warning | ICT | Harvey, Sedgwick | 6 hr |
| Jun 15, 5:47 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 39 min |
| Jun 15, 5:56 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion, Saline | 43 min |
| Jun 15, 6:03 PM CDT | Special Weather Statement | ICT | Sedgwick | 42 min |
| Jun 15, 6:13 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 44 min |
| Jun 15, 6:16 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 59 min |
| Jun 15, 6:23 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 67 min |
| Jun 15, 6:24 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 27 min |
| Jun 15, 6:26 PM CDT | Flash Flood Warning | ICT | Harvey | 15 hr |
| Jun 15, 6:31 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Rice | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.